Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 33, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at May 18, 2021, 3:32 AM PDT for 4 counties in Nevada. It took effect at May 18, 2021, 3:00 PM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2021, 3:32 AM PDT (10:32 UTC)
- In effect from
- May 18, 2021, 3:00 PM PDT
- Expired
- May 18, 2021, 8:00 PM PDT
- In force
- 5 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2807 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWUS75 KREV 181032 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 332 AM PDT Tue May 18 2021 NVZ004-190300- /O.NEW.KREV.LW.Y.0033.210518T2200Z-210519T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 332 AM PDT Tue May 18 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR PYRAMID LAKE... * WHAT...West to northwest winds 15 to 20 mph with gusts up to 35 mph expected. Waves 1 to 3 feet. * WHERE...Pyramid Lake. * WHEN...From 3 PM this afternoon to 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
807 WWUS75 KREV 182154 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 254 PM PDT Tue May 18 2021 NVZ004-192200- /O.NEW.KREV.LW.Y.0034.210519T2000Z-210520T0400Z/ /O.NEW.KREV.FZ.A.0001.210521T0600Z-210521T1800Z/ /O.CON.KREV.LW.Y.0033.210518T2200Z-210519T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 254 PM PDT Tue May 18 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR PYRAMID LAKE... ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM PDT WEDNESDAY FOR PYRAMID LAKE... ...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... * CHANGES...New Freeze Watch and Lake Wind Advisory. * WHAT...For the Lake Wind Advisory, west winds 20 to 25 mph with gusts up to 45 mph expected. Waves 2 to 4 feet. For the Lake Wind Advisory, west winds 15 to 20 mph with gusts up to 40 mph expected. Waves 1 to 3 feet. For the Freeze Watch, sub- freezing temperatures as low as 30 possible. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...For the first Lake Wind Advisory, from 1 PM to 9 PM PDT Wednesday. For the second Lake Wind Advisory, until 8 PM PDT this evening. For the Freeze Watch, from Thursday evening through Friday morning. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ072-NVZ002-192200- /O.NEW.KREV.LW.Y.0034.210519T1500Z-210520T0400Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 254 PM PDT Tue May 18 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 9 PM PDT WEDNESDAY FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph expected. Waves 1 to 3 feet. * WHERE...Lake Tahoe. * WHEN...From 8 AM to 9 PM PDT Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ070-071-NVZ001-003-005-192200- /O.NEW.KREV.FZ.A.0001.210521T0600Z-210521T1800Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Mineral and Southern Lyon Counties- Greater Reno-Carson City-Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 254 PM PDT Tue May 18 2021 ...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, Surprise Valley California, Greater Reno-Carson City-Minden Area, Mineral and Southern Lyon Counties and Northern Washoe County. * WHEN...From Thursday evening through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 18, 3:31 AM PDT, 1 minute earlier.
Area forecast discussion, May 18, 3:31 AM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
331 AM PDT Tue May 18 2021
.SYNOPSIS...
Warm and dry conditions today will wane Wednesday evening into
Thursday as low pressure moves into the region. This system will
bring breezy to gusty winds, chances for Sierra snow and western
Nevada rain, and much cooler temperatures from Wednesday night
into the weekend.
&&
.SHORT TERM...
Low pressure will be moving into the Pacific Northwest today
compounding the pressure gradient across the region. Models are
marginally tighter with the gradient leading to concerns for
hazardous lake conditions on Pyramid Lake given that wind gusts
were 25-30mph yesterday afternoon. As such a Lake Wind Advisory
has been issued for early afternoon through sunset with wind gusts
up to 35 mph possible.
Otherwise, changes were minimal and related to increasing
precipitation chances with the next wave that will move into the
region Wednesday night into Thursday. Projections for the low's
track along the Cascades suggest that this low will be able to tap
into some eastern Pacific moisture and bring decent chances for a
round of wetting rains to lower elevations and light snow to
Sierra locations. Winds will also be elevated with this systems on
Thursday with gusts 30-40 mph expected. Hazards associated with
winds will primarily be hazardous lake conditions and some
crosswind issues for high profile vehicles along north-south
routes, especially through wind prone spots like Washoe Valley
where gusts could be a little stronger. Some locations that have
dry vegetation and didn't receive precipitation from the last
system will have some marginal fire weather concerns.
Instability will be sufficient Thursday to allow for some chances
of thunderstorms as well. In general, these would be low top storm
cells and could bring some pellet showers to lower elevations.
Best chances for thunderstorms will be along the Sierra and Sierra
Front during the daytime hours.
Best chances for snow and light snow accumulations in the Sierra
and northeastern California will be early Thursday morning. Model
precipitation outputs favor light amounts, but enough to cause
some slick conditions, up to 2 inches currently possible. Biggest
concern will be for western Lassen County along CA-44 west of
Susanville, but there could be an inch or so along Hwy 395 north
of Susanville as well. Timing of moisture for the Lake Tahoe area
is less favorable for accumulations, but the Tahoe Basin and
Truckee could see a dusting to 1/2 inch. Light rain and non-
accumulating snow showers will be possible for the daytime hours
on Thursday with lighter precipitation amounts again Thursday
night. Best advice is to prepare for wintry driving conditions if
you will be heading through the Sierra. Elsewhere, precipitation
will be liquid and generally from a few hundredths up to 0.25
inches from early Thursday morning through Thursday night.
Temperatures will be much colder by Thursday afternoon in response
to the cold core of the low moving overhead - around 30 degrees
colder from today's highs in the low 80s for western Nevada and
around 70 for Sierra valleys. Expect the need to dust off the
jackets Thursday into the weekend as highs only reach the mid 50s
for western Nevada and mid 40s in the Sierra. Western Nevada urban
centers should remain above freezing Thursday night, but some
outlying valleys could dip to the low 30s while hard freezes in
the low/mid 20s are likely for Sierra valleys. Boyd
.LONG TERM...Friday through early next week...
No big adjustments were made this morning as WPC ensemble clusters
remain in solid agreement with anomalously cold upper low sitting
over the Great Basin to start period, then lifting it out Sunday.
Temperatures will be around 20 degrees below normal Friday and
Saturday with general north winds 5-15 mph, abundant cloud cover and
scattered showers making it feel quite cold for late May. Highs will
stay mostly in the 50s for lower valleys and 40s for Sierra valleys.
Overnight lows will mostly be in the 30s to lower 40s as abundant
cloud cover keeps nighttime temperatures from falling further. If
any breaks in sky/precipitation occur however, freezes could occur
out side of major urban centers. Thus you should plan to protect
sensitive plants through Sunday morning.
Otherwise, scattered showers will be prevalent Fri-Sat with isolated
thunderstorms and pellets possible during the afternoons. Snow
levels are going to be quite low and we could even see some snow
flakes down near the lower valley floors. Accumulating snow during
the day will be difficult but some light accumulations could occur
in the mountains during the nighttime hours. While this is not a big
precipitation maker, some spots could get some good wetting amounts
out of heavier shower bands, on the order of 0.10-0.20".
The upper low is forecast to pull away Sunday with decreasing clouds
and warmer temperatures. By early next week, a weak general trough
remains behind along the west coast with temperatures returning
closer to normal and typical late day winds. Hohmann
&&
.AVIATION...
Breezes will be on the rise this afternoon as surface pressure
gradients tighten ahead of the next system. with gusts up to
30kts possible for western Nevada terminals and generally around
25 kts for TVL/TRK. By Wednesday, gusts will increase into the
30-35kt range with precipitation chances increasing towards the
Oregon border Wednesday evening.
Conditions deteriorate Thursday with low pressure moving into the
region. Early morning snow and light accumulations will be
possible for TVL/TRK, but should amount to less than 1 inch. More
concerning will be MVFR/IFR conditions and mountain obscuration
associated higher precipitation chances late Thursday morning and
Thursday afternoon at Sierra terminals. Thunderstorms with
potential for MVFR/IFR cig/vis will also be possible for Sierra
and Sierra Front terminals. This system will continue to impact
the region Friday and for much of the weekend. Boyd
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 3 PM this afternoon to 8 PM PDT this
evening for Pyramid Lake in NVZ004.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:04 PM PDT | Winter Weather Advisory | REV | Washoe | 44 hr |
| May 18, 2:54 PM PDT | Freeze Watch | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 36 hr |
| May 18, 2:54 PM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 30 hr |
Nearby
Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.